Texas, 2017

Flash Flood in Texas, July 15, 2017

July 15, 2017 · NWS EPZ · 1 event in 1 county or zone

Upper high was located over Great Basin with initial surge of monsoon moisture pushing in from the east. Storm motion was very slow which allowed for heavy rain to be produced from any thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Upper high was located over Great Basin with initial surge of monsoon moisture pushing in from the east. Storm motion was very slow which allowed for heavy rain to be produced from any thunderstorm. A storm developed over southeast El Paso county in a very flood prone area near Socorro and San Elizario which produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 1:58 AM MST, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 1:58 AM MST, 10 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
258 AM MDT Sat Jul 15 2017

.SYNOPSIS...
Monsoon moisture levels are rich today as upper disturbance
continues to track over the Borderland. That combo will again
result in good potential for scattered showers and thunderstorms
across Far West Texas and Southern New Mexico today. More clouds,
less sun, with rain scattered about will result in cooler
temperatures. Some of these storms will produce heavy rain and
local flooding is possible. The region dries out a little on
Sunday as the disturbance departs. These drier conditions continue
through most of the week ahead. This will not erase storms chances,
but storms will be more limited, and focused more west to areas
well west of the Rio Grande. As a result temperatures will be
higher and storms will be more isolated much of next week.

&&

.DISCUSSION...
Pre-trough arrival subsidence yesterday AND cooler surface
temperatures look to have squelched a good bit of the shower and
thunderstorm potential and resulted in a "down day" in the
precipitation department across the Borderland. Last nights
sounding looks a bit "modified" at the surface by cool outflow
from storms to the east prior to balloon release, but it showed
some low-level capping to inhibit updraft initiation.

The inverted trough to our east is still tracking slowly toward
the region. Moisture has held high with PW on last night's
sounding at 1.49" and most observation sites across the region
around 60 degrees. With good moisture (PW 1.49") and a
disturbance overhead models are bullish on storm/pcpn formation in
the region in the scattered to numerous coverage 45-75%. However,
working against widespread rain/storms are today's forecast highs
which are right at yesterday's... meaning cooler than normal, and
likely to reduce instability potential. Also there are overnight
showers to our east, and blowoff clouds and possible early morning
showers would truncate surface-based instability due to reduced
insolation. Regardless, we have to keep the POPs up based on
potential. Storms/rain are most likely over Far West Texas and
long the international border areas along southern New Mexico.

Sunday the upper wave will be tracking away from the area to the
SW and the upper high will expand back south over the area.
Through the week ahead the upper high is proged to shift more east
over the Southern Plains. Moisture levels will drop back down to
seasonal normals (about 1.00" PW) as upper levels dry in a more
continental trajectory. Despite continued SE low level flow, it
also looks like surface dewpoints will drop back into the 40s (dry
mixdown). The deep moisture channel that remains rotates west and
anchors over SE AZ and SW NM thus drying the east zones resulting
more isolated storms east of the Rio Grande. Still thinking
scattered storms west of the Rio Grande, and especially west of
the Continental Divide.

Late week, around Thursday/Friday, the GFS and ECMWF models begin
to diverge solutions. The GFS keeps the upper high strong over NM
while the ECMWF keeps the high centered east with low pressure
over the intermountain SW which results in a near-perfect
monsoonal pattern with deeeeeeeep southern flow pulling monsoon
moisture over the area out of Mexico. The EC solution would bring
a period of healthy moisture ad rain/storm chances to the forecast
area, while the GFS would simply result in more of the same. It
does appear that the GFS is beginning to make minor adjustments in
the past two runs toward the EC solution.

&&

.AVIATION...Valid 15/12Z-16/12Z...
Generally VFR thru period with skies FEW-SCT060-090 and SCT-
BKN150 and 10SM VSBY. Shower and thunderstorm activity to
redevelop with localized areas of MVFR and IFR due to low VSBY
and CIGs in RA and possible BLDU. General winds 110-140 at
7-15KTS. Thunderstorm outflows VRB 25-40KTS.

&&

.FIRE WEATHER...
An easterly wave has brought a deep surge of moisture into the
area off the Gulf of Mexico. This added moisture is cooling our
max temperatures to slightly below normal values. Best chances for
rain are expected in Far West Texas and southern New Mexico.
Minimum relative humidities are at their highest values for the
period today between the upper 30s and lower 40s. For the rest of
the period the min RH values decrease to the upper 20s.

The easterly wave exits later today and slightly drier air moves
back over the region Sunday, and stays pretty consistent through
the week. Thus moisture levels will be lower with RH creeping
back down, but the days of excessive dryness are over for the
season. Daily storms will be more limited but they are still
expected. These storms will favor the mountains of the Gila
Region and the western lowlands, storms should be more sparse
east over the Sacramento Mountains and eastern lowlands. Winds
mostly continue from the east to south between 5 to 15 mph...
except west of the Continental Divide where there will be light S
and SW winds at times. Max vent rates will range from good to very
good in the lowlands and between fair to good in the mountains in
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  93  72 /  30  20  10  10
Sierra Blanca           84  66  89  68 /  40  20  10   0
Las Cruces              88  66  91  68 /  30  20  20  20
Alamogordo              87  66  91  69 /  30  20  20  20
Cloudcroft              67  50  71  51 /  40  30  50  30
Truth or Consequences   88  67  92  69 /  20  30  20  30
Silver City             85  59  85  61 /  30  40  40  30
Deming                  89  65  92  67 /  20  30  30  20
Lordsburg               91  65  90  67 /  30  30  30  30
West El Paso Metro      88  70  92  72 /  30  20  10  20
Dell City               89  66  93  68 /  40  10  10   0
Fort Hancock            89  69  92  72 /  40  20  10  10
Loma Linda              83  65  87  67 /  40  20  10  20
Fabens                  89  69  92  71 /  30  20  10  10
Santa Teresa            88  68  92  69 /  30  20  20  20
White Sands HQ          87  69  91  70 /  30  20  10  20
Jornada Range           88  66  91  67 /  20  20  20  20
Hatch                   90  66  92  67 /  20  30  20  20
Columbus                89  67  92  69 /  40  30  30  30
Orogrande               88  68  91  70 /  30  20  10  20
Mayhill                 75  53  79  56 /  40  20  40  30
Mescalero               77  53  80  55 /  30  20  40  30
Timberon                75  53  79  56 /  50  20  50  30
Winston                 83  58  85  59 /  30  30  40  40
Hillsboro               86  61  88  63 /  30  40  30  30
Spaceport               89  66  91  67 /  20  20  20  20
Lake Roberts            85  52  84  54 /  30  40  60  40
Hurley                  87  59  87  61 /  30  30  40  30
Cliff                   88  59  90  62 /  30  30  30  30
Mule Creek              89  59  89  62 /  30  40  60  40
Faywood                 87  59  87  61 /  30  30  40  30
Animas                  92  65  91  67 /  40  30  40  30
Hachita                 90  64  90  66 /  30  30  30  30
Antelope Wells          89  64  88  65 /  40  30  50  30
Cloverdale              88  61  85  63 /  40  40  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Jul 15, 10:55 AM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1155 AM MDT Sat Jul 15 2017

NMZ401>417-TXZ418>424-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1155 AM MDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, most frequent along the International
Border. Some storms may produce heavy rain and local flooding

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms each afternoon and evening.
Heavy rain and local flooding will be the main threat, though
small hail and wind gusts to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The El Paso radar (KEPZ), 43 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 15, 12:36 PM MST to 3:00 PM MST
Where
El Paso County, 1.59 mi WNW of Socorro to 2.76 mi S of Socorro
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.662, -106.323

Flooding was reported along Rio Vista, Coker and Thunder Roads in Socorro. Water threatened 17 homes with 15-20 people being forced to evacuate. A 4 inch gas line was exposed near Stockyard and Alyssa Roads due to washout.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714421.